Alert archive / North Dakota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 151, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 31, 2019, 11:50 PM CDT for Cavalier County, North Dakota. It was in force for 40 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2019, 11:50 PM CDT (04:50 UTC)
- Expired
- Aug 1, 2019, 12:30 AM CDT
- In force
- 40 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cavalier County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 159 km from the middle of the area, began a volume at 04:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 11:55 PM CDT | HAIL 1 | 4 Nnw Langdon, ND | HAIL COVERING THE YARD. MAINLY NICKEL TO QUARTER SIZED. |
| Aug 1, 12:12 AM CDT | HAIL 0.75 | 3 N Langdon, ND | PENNY SIZED HAIL TURNING DECKS WHITE. |
| Aug 1, 12:20 AM CDT | TSTM WND GST 60 | Langdon, ND | TREE BRANCHES DOWN AND NICKEL SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 4.8 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1631 J/kg
- Mixed-layer CIN
- -209 J/kg
- Mixed-layer LCL
- 1167 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
616
WUUS53 KFGF 010450
SVRFGF
NDC019-010530-
/O.NEW.KFGF.SV.W.0151.190801T0450Z-190801T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
1150 PM CDT Wed Jul 31 2019
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Central Cavalier County in northeastern North Dakota...
* Until 1230 AM CDT.
* At 1150 PM CDT, a severe thunderstorm was located near Langdon,
moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Langdon around 1155 PM CDT.
Osnabrock around 1225 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4885 9852 4890 9835 4868 9808 4858 9846
TIME...MOT...LOC 0450Z 318DEG 21KT 4882 9838
HAIL...1.00IN
WIND...60MPH
$$
AM2 follow-up statements
143
WWUS53 KFGF 010516
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
1216 AM CDT Thu Aug 1 2019
NDC019-010530-
/O.CON.KFGF.SV.W.0151.000000T0000Z-190801T0530Z/
Cavalier ND-
1216 AM CDT Thu Aug 1 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR SOUTHEASTERN CAVALIER COUNTY...
At 1215 AM CDT, a severe thunderstorm was located near Osnabrock, or
7 miles southeast of Langdon, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Osnabrock around 1225 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4879 9850 4882 9826 4868 9808 4858 9846
TIME...MOT...LOC 0515Z 318DEG 21KT 4871 9823
HAIL...1.00IN
WIND...60MPH
$$676
WWUS53 KFGF 010528
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
1228 AM CDT Thu Aug 1 2019
NDC019-010537-
/O.EXP.KFGF.SV.W.0151.000000T0000Z-190801T0530Z/
Cavalier ND-
1228 AM CDT Thu Aug 1 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CAVALIER COUNTY
WILL EXPIRE AT 1230 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 4879 9850 4882 9826 4868 9808 4858 9846
TIME...MOT...LOC 0527Z 318DEG 21KT 4866 9817
$$
AMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 10:00 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Jul 31, 10:00 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1000 PM CDT Wed Jul 31 2019 .UPDATE... Issued at 1000 PM CDT Wed Jul 31 2019 Thunderstorms moving down from Canada have increased in strength a bit as they cross the border into Cavalier county. With ML CAPE values around 3000 J/kg and effective bulk shear of 30-35 kts think that strength will be maintained for a bit longer until we start to lose residual heat from daylight. Bumped up POPs a bit across our far north for the next few hours. CAMs have the cells slowly sinking south across the Devils Lake Basin and northern RRV, with the HRRR most bullish on convection holding together past 06Z. Other CAMs and even other runs of the HRRR are not as strong. Have POPs slowly tapering to isolated after the 06-08Z time frame, and will adjust if needed. && .SHORT TERM...(This evening through Thursday) Issued at 335 PM CDT Wed Jul 31 2019 The main challenge for this time frame is thunder chances. Currently not a lot is happening. There was a lot of cloud cover west of the FA this morning, which limited the heating somewhat. However it is fairly clear now with temperatures back into the low 80s and dew points in the mid 60s to low 70s. This is giving surface based CAPE values of 3000+ J/kg over western and central ND with just a little CIN left. Effective shear is around 30 knots and precipitable water values at about 1.2 to 1.3 inches. Surface boundaries are a little diffuse. However high resolution models do show storms developing over western ND in the late afternoon and early evening. Some of these storms may hold together as they reach the Devils Lake region by mid to late evening. However, the sun will be setting by then and the low level jet and 850mb warm advection is not that impressive. Therefore think these storms will weaken as they approach the Devils Lake region. Think most activity will diminish by late evening, but some of the high resolution models show a shower or weak storm lingering into the overnight hours up along the Canadian border. Thunder possibilities into Thursday are a bigger challenge. A remnant surface boundary may be draped across the northern half of the FA on Thursday. Some models show additional shower and weaker storm activity lingering in the morning, but there are better chances for a few strong to severe storms again by afternoon. The northern half of the FA remains in a marginal risk, so the potential is there. .LONG TERM...(Thursday night through Wednesday) Issued at 335 PM CDT Wed Jul 31 2019 Lots of uncertainty by Thursday night, so pretty much left low precipitation chances across the entire FA. Should have a better idea on how much activity may linger Thursday night with later forecasts. Thunderstorms will be possible for late day and eve Fri, but weak forcing for ascent will allow for only isolated storms. Continued weak deep layer shear will also limit the severe potential. What we will have at the surface should be a weak synoptic boundary somewhere over the northern forecast area below mainly northwest flow aloft. This northwest flow will always make it difficult to pinpoint spatial and temporal extent of storms, but there is indication of a somewhat more substantial surface boundary and associated upper wave for later Sun. Another opportunity presents about 24 to 36 hours later, then a more zonal upper pattern could make for a more settled dry period Tue into the middle of next week. Temps during the period will rise to above average levels, mainly in the mid to upper 80s Fri through Mon, trending down a bit thereafter. Lows will be in the balmy 60s much of the time. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 614 PM CDT Wed Jul 31 2019 VFR conditions throughout the period. The high resolution models have some convection entering the KDVL area later in the evening, which makes sense given cells starting to form in southern Manitoba. Have VCTS at KDVL but will keep it out of the TAF sites further east. Winds gusting above 20 kts at some sites will subside after sunset, with winds from the south at less than 10 kts for the rest of the period. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JR SHORT TERM...Godon LONG TERM...WJB/Godon AVIATION...JR
Hazardous weather outlook, Jul 31, 3:39 PM CDT, 8 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 339 PM CDT Wed Jul 31 2019 MNZ001>009-013>017-022>024-027>032-040-NDZ016-026>030-038-039-049- 052-053-012045- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Eastern Walsh County- Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom- Sargent-Richland- 339 PM CDT Wed Jul 31 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated thunderstorms are possible each afternoon and evening Thursday through Saturday. The best chance for storms will be along and north of Highway 200 for Thursday. Confidence in storm locations remains low for Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. NDZ006>008-014-015-024-054-012045- Towner-Cavalier-Pembina-Benson-Ramsey-Eddy-Western Walsh County- 339 PM CDT Wed Jul 31 2019 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...This Afternoon and Tonight Isolated severe thunderstorms are possible after 8 PM, with 1 inch hail and 60 mph wind gusts being the main hazard. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated thunderstorms are possible each afternoon and evening Thursday through Saturday. The best chance for storms will be along and north of Highway 200 for Thursday. Confidence in storm locations remains low for Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Jul 31, 9:26 PM CDT, 2 hours 24 minutes before
Special Weather Statement National Weather Service Grand Forks ND 926 PM CDT Wed Jul 31 2019 NDZ007-010330- Cavalier ND- 926 PM CDT Wed Jul 31 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAVALIER COUNTY UNTIL 1030 PM CDT... At 925 PM CDT, Doppler radar was tracking a strong thunderstorm over Maida, or 17 miles north of Langdon, moving southeast at 25 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Mount Carmel around 940 PM CDT. Langdon around 1005 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4900 9822 4875 9803 4861 9845 4900 9872 TIME...MOT...LOC 0225Z 335DEG 22KT 4902 9839 Hopkins
Local storm report, Jul 31, 10:51 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1051 PM CDT WED JUL 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM HAIL 10 N LANGDON 48.91N 98.37W
07/31/2019 E1.00 INCH Cavalier ND CO-OP OBSERVER
&&
JRSpecial weather statement, Jul 31, 11:29 PM CDT, 21 minutes before
Special Weather Statement National Weather Service Grand Forks ND 1129 PM CDT Wed Jul 31 2019 NDZ007-008-016-054-010530- Pembina ND-Eastern Walsh County ND-Western Walsh County ND- Cavalier ND- 1129 PM CDT Wed Jul 31 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CAVALIER... NORTHWESTERN WALSH AND SOUTHWESTERN PEMBINA COUNTIES UNTIL 1230 AM CDT... At 1129 PM CDT, Doppler radar was tracking a strong thunderstorm near Osnabrock, or 11 miles east of Langdon, moving southeast at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This strong thunderstorm will be near... Osnabrock around 1135 PM CDT. Milton around 1150 PM CDT. Union and Gardar around 1210 AM CDT. Edinburg around 1225 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4876 9831 4884 9801 4853 9743 4833 9817 TIME...MOT...LOC 0429Z 328DEG 17KT 4872 9812
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 9:26 PM CDT | Special Weather Statement | FGF | Cavalier | 64 min |
| Jul 31, 9:42 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier | 63 min |
| Jul 31, 10:45 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Pembina | 45 min |
| Jul 31, 11:09 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier | 51 min |
| Jul 31, 11:29 PM CDT | Special Weather Statement | FGF | Walsh | 61 min |
| Jul 31, 11:58 PM CDT | Special Weather Statement | FGF | Cavalier | 47 min |
| Aug 1, 12:14 AM CDT | Severe Thunderstorm Warning | FGF | Pembina, Walsh | 25 min |
| Aug 1, 12:36 AM CDT | Special Weather Statement | FGF | Cavalier | 54 min |
| Aug 1, 1:25 AM CDT | Severe Thunderstorm Warning | FGF | Ramsey, Walsh | 35 min |
| Aug 1, 2:00 AM CDT | Special Weather Statement | FGF | Walsh | 30 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.